What Is A Lethal Dose Of Gabapentin?

Medically Reviewed by Johnelle Smith, M.D on July 13, 2021

Gabapentin is commonly used to treat seizures in epileptic patients. Overdose is unlikely but can present severe symptoms if ingested at extremely high levels. Fatally overdosing on gabapentin is very rare.

Medically Reviewed by
Johnelle Smith, M.D on July 13, 2021
What Is The Lethal Dose Of Gabapentin?

The lethal dose of gabapentin has not been determined.

In an FDA study, no lethal dose was found in mice and rats receiving doses as high as 8,000 milligrams per kilogram (mg/kg).

A regular dose of gabapentin for children aged three to 11 years is up to 50 mg/kg per day. In those ages 12 years and above, it’s 300 mg to 600 mg three times a day.

Learn more about the lethal doses of commonly abused drugs

Determining The Toxicity Of Gabapentin

Gabapentin, known by the brand name Neurontin, belongs to a class of medications called anticonvulsants, which serve to calm hyperactivity in the brain.

It’s most often used to control seizures in those who have epilepsy, but it has a range of uses, such as treating patients with chronic kidney disease and pain caused by shingles.

The medication is generally non-toxic and safe to use at high doses.

However, a 2010 study found that notable gabapentin toxicity was found in chronic kidney disease patients. Researchers suggest that this is an under-recognized area of study.

How Likely Is A Gabapentin Overdose?

It is difficult to overdose on gabapentin and highly unlikely to die from taking an excess of gabapentin.

There are only two known deaths from gabapentin toxicity.

In one case, a 62-year-old woman intentionally ingested an excess of gabapentin. The other known death was a 47-year-old woman who took 26 tablets of 600 milligrams (mg) gabapentin.

Find the right treatment program today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Recognizing The Signs Of A Gabapentin Overdose

There have been reports of serious negative effects of gabapentin even when taken at the correct dosage.

Acute oral overdose of up to 49 grams has been reported.

Be aware of the following signs of overdose if you or a loved one take this medication:

  • coma
  • double vision
  • slurred speech
  • drowsiness
  • lethargy
  • diarrhea
  • muscle weakness
  • sedation

Get Help For An Addiction To Gabapentin

Gabapentin is an addictive drug, even if taken as prescribed by a medical professional. If you are worried about gabapentin addiction in yourself or a loved one, help is available now.

Call our helpline and learn about addiction treatment programs that work. We’ll connect you to a recovery program that fits your needs so you can start the road to recovery as soon as possible.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
For 24/7 Treatment Help Call:
(844) 616-3400